Alert archive / Washington / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 3, NWS Seattle, WA
NWS Seattle, WA issued this severe thunderstorm warning at Jul 2, 2008, 9:54 PM PDT for King County, Pierce County, Washington. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2008, 9:54 PM PDT (04:54 UTC)
- Expired
- Jul 2, 2008, 10:30 PM PDT
- In force
- 36 min
- Issued by
- NWS Seattle, WA
- Area
- Storm-based polygon
Counties King County, WA, Pierce County, WA
The radar
The Seattle radar (KATX), 114 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 4.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1755 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSEW 030456 SVRSEW WAC033-053-030530- /O.NEW.KSEW.SV.W.0003.080703T0454Z-080703T0530Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SEATTLE WA 956 PM PDT WED JUL 2 2008 THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL KING COUNTY IN WEST CENTRAL WASHINGTON... THIS INCLUDES THE CITIES OF...PALMER...ENUMCLAW... CENTRAL PIERCE COUNTY IN WEST CENTRAL WASHINGTON... THIS INCLUDES THE CITY OF BUCKLEY... * UNTIL 1030 PM PDT * AT 950 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR ENUMCLAW...AND WAS MOVING NORTHEAST NEAR 35 MPH. IN ADDITION TO THE LIKELIHOOD OF LARGE HAIL...THIS STORM WAS PRODUCING NUMEROUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4735 12194 4728 12172 4708 12190 4718 12209 TIME...MOT...LOC 0454Z 216DEG 37KT 4723 12189 $$
2 follow-up statements
000
WWUS56 KSEW 030519
SVSSEW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
1018 PM PDT WED JUL 2 2008
WAC053-030524-
/O.CAN.KSEW.SV.W.0003.000000T0000Z-080703T0530Z/
PIERCE WA-
1018 PM PDT WED JUL 2 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIERCE COUNTY IS
CANCELLED...
THE THUNDERSTORM THAT WAS OVER BUCKLEY HAS WEAKENED AND MOVED
OFF TO THE NORTHEAST. THUS THE SEVERE THUNDERSTORM WARNING ISSUED
EARLIER HAS BEEN CANCELLED.
LAT...LON 4717 12182 4724 12204 4729 12199 4730 12199
4735 12194 4735 12192 4732 12186 4732 12185
4731 12183 4728 12172
TIME...MOT...LOC 0514Z 207DEG 32KT 4729 12187
$$
WAC033-030530-
/O.CON.KSEW.SV.W.0003.000000T0000Z-080703T0530Z/
KING WA-
1018 PM PDT WED JUL 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM PDT
FOR SOUTH CENTRAL KING COUNTY...
AT 1015 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...ALTHOUGH THE STORM WAS WEAKENING. THIS STORM WAS LOCATED NEAR
PALMER...AND WAS MOVING NORTHEAST NEAR 35 MPH.
THERE WERE POWER OUTAGES IN ENUMCLAW DUE TO THE LIGHTNING STRIKES.
IN ADDITION TO THE POTENTIAL FOR LARGE HAIL...THE STORM WILL
CONTINUE TO PRODUCE DEADLY LIGHTNING STRIKES. SEEK SAFETY INDOORS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4717 12182 4724 12204 4729 12199 4730 12199
4735 12194 4735 12192 4732 12186 4732 12185
4731 12183 4728 12172
TIME...MOT...LOC 0514Z 207DEG 32KT 4729 12187
$$000
WWUS56 KSEW 030534
SVSSEW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
1033 PM PDT WED JUL 2 2008
WAC033-030600-
/O.EXP.KSEW.SV.W.0003.000000T0000Z-080703T0530Z/
KING WA-
1033 PM PDT WED JUL 2 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KING COUNTY
EXPIRED...
THE THUNDERSTORMS HAVE WEAKENED OR MOVED OFF TO THE NORTHEAST...THUS
THE WARNING HAS BEEN EXPIRED. EARLIER...LIGHTNING STRIKES FROM THE
STORM CAUSED POWER OUTAGES IN ENUMCLAW. ALTHOUGH THE STORMS HAVE
MOVED OUT OF THE AREA...EXPECT THE THREAT OF MORE THUNDERSTORMS TO
CONTINUE THE REST OF TONIGHT.
LAT...LON 4717 12182 4724 12204 4729 12199 4730 12199
4735 12194 4735 12192 4732 12186 4732 12185
4731 12183 4728 12172
TIME...MOT...LOC 0529Z 209DEG 24KT 4732 12177
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:00 PM PDT, 54 minutes earlier.
Area forecast discussion, Jul 2, 9:00 PM PDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SEATTLE WA 900 PM PDT WED JUL 2 2008 .SYNOPSIS...SOUTHERLY FLOW ALOFT WILL BRING A MOISTER AND UNSTABLE ATMOSPHERE TO WESTERN WASHINGTON THROUGH THURSDAY. A BROAD UPPER LEVEL LOW PRESSURE TROUGH WILL CROSS THE REGION ON INDEPENDENCE DAY. ANOTHER TROUGH WILL PASS BY ON SUNDAY. FLAT UPPER LEVEL HIGH PRESSURE RIDGING SHOULD THEN DOMINATE FOR THE FIRST HALF OF NEXT WEEK. && .SHORT TERM...AN ACTIVE EVENING SHAPING UP ACROSS PARTS OF WESTERN WASHINGTON WITH THUNDERSTORMS AFFECTING THE CASCADES...FOOTHILLS...AND PORTIONS OF THE LOWLANDS INCLUDING THE PUGET SOUND REGION. STORMS THAT FORMED EARLIER IN THE DAY OVER THE CASCADES WERE LIKELY MORE SURFACE BASED IN ORIGIN DURING THE MAX DAYTIME HEATING. HOWEVER...WITH THE UPPER TROUGH MOVING CLOSER TO THE COAST...SHORT WAVES EMBEDDED IN SLY FLOW ARE LIFTING ACROSS THE AREA PROVIDING ADDITIONAL DYNAMICS. MODELS SHOW DEEP SLY FLOW THROUGH TONIGHT AND THURSDAY MORNING LEAVING THE DOOR OPEN TO ELEVATED CONVECTION JUST ABOUT ANYWHERE. RADAR IMAGERY SHOWS ECHOS INCREASING AGAIN OVER THE SOUTH WASHINGTON CASCADES WHICH WILL LIKELY PROPAGATE NORTH OVER THE NEXT COUPLE HOURS. UPDATED THE ZONES EARLIER TO INCLUDE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER ALL OF WESTERN WASHINGTON THROUGH TONIGHT. BOTH THE GFS/NAM SHOW A STRONGER SHORTWAVE TO LIFT ACROSS THE AREA THURSDAY MORNING. THIS SHOULD KEEP THE THREAT OF ELEVATED CONVECTION GOING ACROSS MOST THE AREA. THE AFTERNOON IS TRICKY WITH A LACK OF ANY WELL DEFINED UPPER LEVEL VORT FEATURES AND COOL LOW LEVEL ONSHORE FLOW. UPPER LEVEL DYNAMICS WOULD PROBABLY BE NEEDED IN THE AFTERNOON FOR ADDITIONAL THUNDERSTORMS OVER THE LOWLANDS. KEEPING THUNDERSTORMS LIMITED TO THE MOUNTAINS THURSDAY AFTERNOON/EVENING SEEMS REASONABLE. THE GFS/ECMWF BOTH SHOW A COUPLE OF SHORT WAVES TO ROLL THROUGH THE AREA ON INDEPENDENCE DAY. SOME SHOWER ACTIVITY SEEMS INCREASINGLY LIKELY OVER PARTS OF WESTERN WASHINGTON BUT WHERE AND EXACTLY WHEN ARE UNCLEAR. MERCER .LONG TERM...PREVIOUS DISCUSSION FOLLOWS...BOTH THE GFS AND ECMWF SEEM TO AGREE THAT FLAT UPPER RIDGING WILL BUILD IN FOR THE FIRST HALF OF NEXT WEEK WITH 500 MB HEIGHTS RISING INTO THE 580+ DAM RANGE. THIS WILL CAUSE A REBOUND OF INTERIOR LOWLAND TEMPERATURES BACK TO NEAR 80. SHALLOW MARINE CLOUDS WILL BE CONFINED TO THE IMMEDIATE COASTLINE. HANER && .AVIATION...ONE BAND OF THUNDERSTORMS FROM THE HOOD CANAL BRIDGE TO N OF SNOQUALMIE PASS AT 03Z WILL MOVE NORTH TO THE CANADIAN BORDER AROUND 0430Z. RADAR AND LIGHTNING DETECTION DATA SHOW ANOTHER BAND OF TSTMS DEVELOPING E OF KKLS AND MOVING NORTHWARD. THESE STORMS SHOULD MOVE THROUGH THE CENTRAL PUGET SOUND AREA BETWEEN 05Z AND 07Z. STRONG PRESSURE GRADIENTS DEVELOPED THIS EVENING WITH KOTH-KSEA GRADIENTS BRIEFLY EXCEEDING 5 MB. INFLOW THROUGH THE STRAIT AND CHEHALIS GAP IS ALSO ALLOWING LOW LEVEL MARINE AIR TO ADVECT INLAND OVERNIGHT. GIVEN THE VERY HIGH IN SITU DEWPOINTS 55-63 DEG F THIS EVENING...IT APPEARS THAT COASTAL STRATUS...NOW AT KHQM AT OVC006 WILL SPREAD INLAND ALL THE WAY TO KSEA AND KPAE. CEILINGS MAY BE LIFTED 200-300 FT WITH THE UNSTABLE MID LEVEL ATMOSPHERE...BUT IT DOES APPEAR THAT MANY OF THE TERMINALS WILL SEE IFR CONDITIONS 13Z-17Z TIME FRAME. WHILE MODEL SOUNDINGS DO NOT SHOW THESE LOW CONDITIONS...THEY APPEAR LIKELY GIVEN GRADIENTS AND DEWPOINTS AND ARE INDICATED IN MODEL OUTPUT STATISTICS FROM THE NGM AND ETA. LOW CLOUDS WILL EVAPORATE BY 18Z IN THE INTERIOR LEAVING ABUNDANT CLOUDS 060-100 DURING THE AFTERNOON AND EVENING HOURS AND A CHANCE OF SHOWERS. KSEA...WIND PREDOMINATELY SLY 4-7KT THROUGH 20Z THEN 24008KT 20Z ONWARD. TSTM ACTIVITY NOW DEVELOPING AND MOVING INTO CENTRAL LEWIS COUNTY AT 0330Z TO MOVE TO NEAR THE TERMINAL ABOUT 05Z AND CONTINUE FOR ABOUT 2 HRS. STRATUS WILL DEVELOP INTO THE TERMINAL AROUND 13Z AND AT THIS TIME WILL INDICATE BKN008 OVC060 13Z-17Z. ALBRECHT && .MARINE...STRONG ONSHORE GRADIENTS ARE GIVING A GOOD MARINE PUSH TO THE AREA THIS EVENING. GRADIENTS APPEAR TO BE STRONGLY RELATED TO DIURNAL TEMPERATURE DIFFERENCES BETWEEN LAND AND SEA AND CONVECTION MOVING NORTH THROUGH THE AREA. GRADIENTS WILL DECREASE RAPIDLY AFTER 09-12Z. AT THIS POINT WILL EXPAND THE SMALL CRAFT ADVISORY IN THE CENTRAL STRAIT TO INCLUDE THE EAST ENTRANCE. OTHER WATERS WILL STAY WELL BELOW SMALL CRAFT ADVISORY CRITERIA. THERE IS A RATHER HIGH THREAT OF LIGHTNING FOR THE INLAND WATERS OVERNIGHT. FOG WILL BE PATCHY LATE TONIGHT AND EARLY THU. ALBRECHT && .SEW WATCHES/WARNINGS/ADVISORIES... PZ...SMALL CRAFT ADVISORY CENTRAL STRAIT OF JUAN DE FUCA AND EAST ENTRANCE. WEATHER.GOV/SEATTLE
In the hours before
Local storm report, Jul 2, 5:46 PM PDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
546 PM PDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 1 SW NORTH BEND 47.49N 121.80W
07/02/2008 M0.25 INCH KING WA TRAINED SPOTTER
0500 PM HAIL 4 WNW NORTH BEND 47.52N 121.85W
07/02/2008 E0.50 INCH KING WA TRAINED SPOTTER
SPOTTER ESTIMATED HAIL TO BE LARGER THAN PEA...ABOUT DIME
SIZED HAIL.
&&
DDAMICOLocal storm report, Jul 2, 6:39 PM PDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
639 PM PDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL ENUMCLAW 47.20N 121.97W
07/02/2008 E0.50 INCH KING WA PUBLIC
DIME SIZE HAIL REPORTED WITH HEAVY DOWNPOURS. VISIBILITY
REDUCED TO 1/4SM OR LESS.
&&
DDAMICOLocal storm report, Jul 2, 7:02 PM PDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
702 PM PDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 3 SSW MAPLE VALLEY 47.36N 122.06W
07/02/2008 E0.50 INCH KING WA TRAINED SPOTTER
1/4 INCH TO 1/2 INCH SIZE HAIL.
&&
DDAMICOThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 9:26 PM PDT | Severe Thunderstorm Warning | SEW | King, Pierce | 34 min |
| Jul 2, 11:13 PM PDT | Severe Thunderstorm Warning | SEW | Lewis | 32 min |
| Jul 2, 11:38 PM PDT | Severe Thunderstorm Warning | SEW | Lewis, Pierce | 37 min |
| Jul 3, 12:16 AM PDT | Severe Thunderstorm Warning | SEW | King, Lewis, Pierce | 29 min |
| Jul 3, 12:43 AM PDT | Severe Thunderstorm Warning | SEW | Lewis, Pierce | 47 min |
| Jul 3, 10:14 AM PDT | Severe Thunderstorm Warning | SEW | King, Snohomish | 31 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.